Alert archive / Illinois / Flash Flood Warnings in 2009
Flash Flood Warning 10, NWS Paducah, KY
NWS Paducah, KY issued this flash flood warning at Apr 30, 2009, 6:45 PM CDT for Ballard County, McCracken County, Kentucky; 4 counties in Illinois; Mississippi County, New Madrid County, Scott County, Missouri. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Apr 30, 2009, 6:45 PM CDT (23:45 UTC)
- Expired
- Apr 30, 2009, 9:45 PM CDT
- In force
- 3 hr
- Issued by
- NWS Paducah, KY
- Area
- Storm-based polygon
- Flood severity
- None
Counties Alexander County, IL, Johnson County, IL, Massac County, IL, Pulaski County, IL, Ballard County, KY, McCracken County, KY, Mississippi County, MO, New Madrid County, MO, Scott County, MO
The radar
The Paducah radar (KPAH), 33 km from the middle of the area, began a volume at 23:47 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Little Rock, AR (KLZK), launched 12:00Z, 11.8 hours before the alert went out and 260 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 14 J/kg
- Mixed-layer CIN
- 0 J/kg
- Mixed-layer LCL
- 507 m above ground
- 0-6 km bulk shear
- 29 kt
- 0-1 km storm-relative helicity
- 60 m²/s²
- 0-3 km storm-relative helicity
- -57 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
What forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Paducah, KY wrote its last area forecast discussion before this flash flood warning went out at Apr 30, 3:15 PM CDT, 3 hours 30 minutes earlier.
Area forecast discussion, Apr 30, 3:15 PM CDT, 3 hours 30 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE PADUCAH KY 315 PM CDT THU APR 30 2009 .SHORT TERM... /TONIGHT THROUGH SUNDAY/ MAIN CONCERNS FOR THIS FORECAST CONTINUE TO BE POPS THROUGHOUT THE PERIOD. MCV OVER NORTHERN ARKANSAS IS CURRENTLY SPREADING SHOWERS ACROSS THE FORECAST AREA...AS IT MOVES QUICKLY EASTWARD. MODELS NOT SHOWING TREMENDOUS AMOUNT OF INSTABILITY...AND LACK OF INSOLATION TODAY SHOULD KEEP THUNDERSTORMS VERY ISOLATED AND MOSTLY BELOW SEVERE LEVELS. MAIN ISSUE FOR TONIGHT WILL BE WHERE BACK EDGE OF PRECIPITATION SHIELD WILL BE AT 00Z. IT MAY BE FLIRTING WITH OUR FAR WESTERN AREAS...SO WILL TAPER POPS FROM LIKELY WEST TO CATEGORICAL EAST THIS EVENING. CANNOT SEE ANY FORCING FOR SIGNIFICANT PRECIPITATION AFTER 06Z TONIGHT...SO WILL KNOCK POPS DOWN TO LOW CHANCE OVER MOST OF THE AREA. FRONT STILL MOVING INTO THE AREA FRIDAY...WITH THE NAM/SREF STILL SLOWER THAN THE GFS BRINGING IT THROUGH THE ENTIRE AREA. TRIED TO SHADE SLOWER TOWARD THE 09Z SREF. THE BOUNDARY IS STILL FORECAST TO FLATTEN OUT AND IS MORE OF A SHEAR ZONE THAN A CONVERGENT BOUNDARY. SO NOT THRILLED WITH CONVECTIVE POTENTIAL ALONG IT...ESPECIALLY WITH LITTLE INSOLATION EXPECTED SOUTH OF IT. KEPT THE LIKELY POPS...BUT WILL NOT BE SURPRISED IF LARGE AREAS DO NOT GET WET FRIDAY. MODELS CONTINUE TO GENERATE MORE CONVECTION BEHIND THE BOUNDARY THAN ALONG AND AHEAD OF IT OVER THE WEEKEND. LIKELY POPS WILL BE THE RULE FRIDAY NIGHT THROUGH SATURDAY NIGHT. THE BEST SIGNAL IS SATURDAY NIGHT...WHEN THE 12Z GFS AND ECWMF INDICATE SIGNIFICANT RAINFALL OVER THE AREA...AND TRY TO LIFT THE BOUNDARY BACK UP INTO THE PENNYRILE. WILL WAIT FOR CONSISTENT MODEL SIGNAL BEFORE CONSIDERING A FLOOD WATCH FOR THAT TIME PERIOD. SUNDAY MAY ACTUALLY END UP DRY...BUT STILL CANNOT FIND A CLEAR ENOUGH SIGNAL TO GO COMPLETELY DRY. THROUGHOUT THE FORECAST...THE MODELS HAVE DIFFICULTY GENERATING SIGNIFICANT INSTABILITY...SO SEVERE WEATHER DOES NOT SEEM THAT LIKELY AT THIS TIME. HOWEVER...THE MODELS DO GENERATE SOME ELEVATED INSTABILITY BEHIND THE FRONT THROUGHOUT THE WEEKEND...SO SOME ELEVATED THUNDER WILL STILL BE POSSIBLE BEHIND THE FRONT. IN GENERAL...WILL MENTION A LESSER CHANCE OF THUNDER COMPARED TO SHOWERS THROUGHOUT THE FORECAST. .LONG TERM... /SUNDAY NIGHT THROUGH THURSDAY/ THE MESSY PATTERN CONTINUES FOR THE LONG TERM. IT LOOKS LIKE THE GFS/ECMWF ENSEMBLE MEANS ARE THE WAY TO LEAN FOR THIS TIME PERIOD. THE OPERATIONAL 06Z GFS BRINGS A VERY STRONG UPPER LOW INTO SOUTHERN OKLAHOMA AND NORTHERN TEXAS ON SUNDAY NIGHT...WHILE THE 00Z ECMWF SHOWS A MUCH WEAKER SHORTWAVE TROUGH OVER EASTERN OKLAHOMA/TEXAS AT THE SAME TIME. HOWEVER...THE ECMWF DOES SHOW A SOUTHERN STREAM SFC LOW AND WARM FRONT MOVING IN OUR DIRECTION AND PRODUCES GOOD RAINFALL AMTS. THE 12Z GFS CAME IN WITH A MUCH WEAKER UPPER SYSTEM...ALONG WITH A SFC LOW THAT COMES UP FROM THE SOUTHWEST MUCH LIKE THE ECMWF. THE NEW GFS PAINTS OVER AN INCH OR SO OF PRECIP OVER US SUNDAY NIGHT. GIVEN THE GENERAL CONTINUITY OF THE MODELS (AT LEAST QPF WISE) ALONG WITH GFS ENSEMBLE MEAN PRECIP PLOT...MEANS HIGH CHANCES FOR PRECIPITATION ON SUNDAY NIGHT. FOR MONDAY...THE NEW 12Z GFS HAS COME INTO BETTER AGREEMENT WITH THE ECMWF NOW. THE 12Z GFS...IT TAKES THE PRECIP FROM SUNDAY NIGHT AND SHIFTS IT EAST...AND ACTUALLY LEAVES US RATHER DRY FOR MONDAY...EXCEPT FOR OUR EASTERN COUNTIES. THEREFORE...WILL TREND HIGHEST POPS EAST. THERE COULD BE A LULL IN THE ACTION ON MONDAY NIGHT AND POSSIBLY INTO TUESDAY...DEPENDING ON HOW FAST THESE SYSTEMS MOVE ACROSS. BY TUESDAY...THE GFS MEANS SHOW BROAD SOUTHWEST FLOW WITH A FRONTAL BOUNDAY TO OUR NORTHWEST. LOOKS LIKE A FRONT WILL PASS THROUGH THE AREA ON WEDNESDAY...WITH ANOTHER SYSTEM POSSIBLE ON THURSDAY. TIMING FROM RUN TO RUN WITH THE GFS HAS BEEN SUFFICIENT ENOUGH TO WARRANT RAISING CHANCES FOR RAIN...AT LEAST FOR WEDNESDAY. HOWEVER... DEPENDING ON THE TIMING...WE MIGHT NEED TO UP POPS FOR TUESDAY NIGHT AS WELL. WITH ALL THIS RAIN AND CLOUDINESS TO DEAL WITH...TEMPERATURES WILL BE RATHER TRICKY TOO. GIVEN ALL THE CLOUDS...TEMPS MAY STAY DOWN A BIT...BUT IF WE GET SOME PEAKS OF SUN...THE MERCURY WILL CLIMB FAST...SO WILL NOT DOWNPLAY TEMPS TOO MUCH. && .AVIATION... AN UPPER LEVEL DISTURBANCE WILL MOVE EAST NORTHEAST THROUGH THE QUAD STATE THIS AFTERNOON AND EVENING. SHOWERS HAVE ALREADY SPREAD INTO SOUTHEAST MISSOURI AT MIDDAY...AND WILL CONTINUE TO OVERSPREAD THE ENTIRE REGION THROUGH THE AFTERNOON. AT THIS TIME...THUNDER PROBABILITIES ARE LOW...WITH THE BEST CHANCES OVER SOUTHERN PORTIONS OF WEST KENTUCKY. THEREFORE...CONDITIONS SHOULD ONLY DROP INTO THE MVFR CATEGORY WITH THE PRECIPITATION THIS AFTERNOON AND THIS EVENING. SECOND HALF OF TAF PERIOD IS DRY...BUT SOME SHOWERS OR STORMS WILL BE POSSIBLE BY MIDDAY FRIDAY NEAR COLD FRONT ENTERING AREA FROM THE NORTH. OVERNIGHT...GENERALLY INDICATING MVFR CEILINGS...BUT POTENTIAL EXISTS FOR IFR OR LOWER CONDITIONS LATE TONIGHT AND FRIDAY MORNING. && .PAH WATCHES/WARNINGS/ADVISORIES... KY...NONE. MO...NONE. IL...NONE. IN...NONE. && SHORT TERM....DRS LONG TERM.....CW AVIATION......DRS
Hazardous weather outlook, Apr 30, 4:03 PM CDT, 2 hours 42 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE PADUCAH KY 403 PM CDT THU APR 30 2009 ILZ075>078-080>094-INZ081-082-085>088-KYZ001>022-MOZ076-086-087- 100-107>112-114-011000- JEFFERSON-WAYNE IL-EDWARDS-WABASH-PERRY IL-FRANKLIN-HAMILTON- WHITE-JACKSON-WILLIAMSON-SALINE-GALLATIN-UNION IL-JOHNSON-POPE- HARDIN-ALEXANDER-PULASKI-MASSAC-GIBSON-PIKE-POSEY-VANDERBURGH- WARRICK-SPENCER-FULTON-HICKMAN-CARLISLE-BALLARD-MCCRACKEN-GRAVES- LIVINGSTON-MARSHALL-CALLOWAY-CRITTENDEN-LYON-TRIGG-CALDWELL- UNION KY-WEBSTER-HOPKINS-CHRISTIAN-HENDERSON-DAVIESS-MCLEAN- MUHLENBERG-TODD-PERRY MO-BOLLINGER-CAPE GIRARDEAU-WAYNE MO-CARTER- RIPLEY-BUTLER-STODDARD-SCOTT-MISSISSIPPI-NEW MADRID- 403 PM CDT THU APR 30 2009 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHERN ILLINOIS...SOUTHWEST INDIANA...WESTERN KENTUCKY AND SOUTHEAST MISSOURI. .DAY ONE...THIS AFTERNOON AND TONIGHT A SLIGHT RISK OF SEVERE STORMS EXISTS SOUTH OF LINE FROM MARBLE HILL MISSOURI TO HOPKINSVILLE KENTUCKY LATE THIS AFTERNOON AND THIS EVENING. DAMAGING WINDS AND MARGINALLY SEVERE HAIL WILL BE THE PRIMARY THREAT AS THE STORMS MOVE NORTHEAST. MOST OF THE THUNDERSTORMS SHOULD MOVE EAST OF THE AREA BY MIDNIGHT. LOCALLY HEAVY RAINFALL WILL ALSO BE A CONCERN WITH ANY THUNDERSTORMS TONIGHT. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY THUNDERSTORMS ARE FORECAST OVER MUCH OF THE AREA EACH DAY THROUGH WEDNESDAY. A STRAY SEVERE THUNDERSTORM CANNOT BE RULED OUT FRIDAY THROUGH SATURDAY NIGHT...BUT HEAVY RAINFALL WILL BE THE PRIMARY THREAT. WITH EACH ROUND OF THUNDERSTORMS OVER THE COMING WEEK...THE FLOODING POTENTIAL WILL MOUNT. WATER LEVELS WILL BE RISING SIGNIFICANTLY ON MANY AREA RIVERS. PLEASE REFER TO THE LATEST FLOOD WARNINGS AND STATEMENTS FOR DETAILS. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE REQUESTED THIS AFTERNOON OR EVENING IN THE SLIGHT RISK AREA. SPOTTERS SHOULD CLOSELY MONITOR THE SEVERE WEATHER FORECAST FOR FRIDAY AND SATURDAY. DRS
In the hours before
Local storm report, Apr 30, 4:53 PM CDT, 1 hour 52 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PADUCAH KY
453 PM CDT THU APR 30 2009
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0444 PM FUNNEL CLOUD 2 S MOREHOUSE 36.82N 89.69W
04/30/2009 NEW MADRID MO TRAINED SPOTTER
&&
ADSpecial weather statement, Apr 30, 5:12 PM CDT, 1 hour 33 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE PADUCAH KY 512 PM CDT THU APR 30 2009 MOZ114-302315- NEW MADRID- INCLUDING THE CITIES OF...LILBOURN...NEW MADRID AND PORTAGEVILLE 512 PM CDT THU APR 30 2009 ...SIGNIFICANT WEATHER ADVISORY... AT 511 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A LINE OF STRONG THUNDERSTORMS CAPABLE OF STRONG WINDS 40 TO 50 MPH. THESE STORMS WERE LOCATED ALONG A LINE EXTENDING FROM 13 MILES NORTHWEST OF GIDEON TO 4 MILES SOUTH OF GIDEON TO 24 MILES SOUTHWEST OF GIDEON...MOVING NORTHEAST AT 35 MPH. TOWNS IN THE PATH OF THESE STORMS INCLUDE GIDEON...TALLAPOOSA...PORTAGEVILLE...MARTSON AND NEW MADRID. MOVE INDOORS TO A PLACE OF SAFETY. STRONG WINDS MAY BRING DOWN TREE LIMBS AND BLOW AROUND DEBRIS AND OTHER OUTDOOR OBJECTS.
Local storm report, Apr 30, 6:34 PM CDT, 11 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PADUCAH KY
634 PM CDT THU APR 30 2009
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0629 PM HEAVY RAIN DIEHLSTADT 36.96N 89.43W
04/30/2009 M3.27 INCH SCOTT MO TRAINED SPOTTER
COUNTY ROAD 360 AND STATE ROUTE 67. RAIN FELL OVER A
PERIOD OF LESS THAN TWO HOURS.
&&
ADLocal storm report, Apr 30, 6:38 PM CDT, 7 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PADUCAH KY
638 PM CDT THU APR 30 2009
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0625 PM FLASH FLOOD SIKESTON 36.88N 89.58W
04/30/2009 SCOTT MO LAW ENFORCEMENT
MANY ROADS IMPASSABLE WITH SOME STRANDED MOTORISTS
&&
ADLocal storm report, Apr 30, 6:39 PM CDT, 6 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTED
NATIONAL WEATHER SERVICE PADUCAH KY
639 PM CDT THU APR 30 2009
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0629 PM HEAVY RAIN DIEHLSTADT 36.96N 89.43W
04/30/2009 M3.27 INCH SCOTT MO TRAINED SPOTTER
COUNTY ROAD 360 AND STATE ROUTE 77. RAIN FELL OVER A
PERIOD OF LESS THAN TWO HOURS.
&&
ADThe office that day
Everything else NWS Paducah, KY issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Apr 30, 11:09 AM CDT | River Flood Warning | PAH | Alexander | 28 days |
| Apr 30, 11:25 AM CDT | River Flood Warning | PAH | Gallatin, Wayne, White | 4 days |
| Apr 30, 11:29 AM CDT | River Flood Warning | PAH | Jackson | 29 hr |
| Apr 30, 4:43 PM CDT | Tornado Warning | PAH | Mississippi, New Madrid, Scott, Stoddard | 18 min |
| Apr 30, 6:01 PM CDT | Areal Flood Warning | PAH | Mississippi, New Madrid, Scott | 3 hr |
Nearby
Flash Flood Warnings in Illinois, 2009Flash Flood Warnings in Missouri, 2009Flash Flood Warnings in Kentucky, 2009Every flash flood warning in 2009
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.